Hail, Kearny
- When
- July 29, 4:00 PM CST
- Where
- Kearny County, 18 mi N of Lakin
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.217, -101.250
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 1:11 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 211 PM CDT TUE JUL 29 2003 DAYS 1-2... AM STILL CONSIDERING ADDING POPS ACROSS OUR NORTHERN ZONES FOR TONIGHT BASED ON SATELLITE AND RADAR INDICATIONS OF STORM DEVELOPMENT ALONG A SURFACE TROUGH/COLD FRONT TO OUR NORTH. IF THESE STORMS HOLD TOGETHER IN THE NW FLOW, THEY COULD ENTER OUR NORTHERN AND WESTERN ZONES BY THIS EVENING. MAIN CONCERNS FOR THE SHORT TERM WILL AGAIN BE PRECIP CHANCES AND TEMPERATURES. POTENT WAVE OVER MANITOBA CURRENTLY WILL DROP SOUTHEAST INTO THE WESTERN GREAT LAKES BY THURSDAY MORNING AND WILL FORCE ANOTHER WEAK COLD FRONT SOUTH THROUGH THE PLAINS ON WEDNESDAY. THE BOUNDARY WILL PROBABLY REACH MY NORTHERN ZONES BY AROUND MIDDAY OR SO. CONVERGENCE ALONG THE FRONT DOESNT LOOK THAT IMPRESSIVE TO ME SO I WILL BASE MY PRECIP FORECAST ON THE THERMODYNAMICS. WITH 700MB TEMPS BELOW 10C ON WEDNESDAY AND FORECAST SURFACE TEMPS IN THE LOW TO MID 90S, CONVECTIVE TEMPS MAY BE REACHED ANYWHERE ACROSS THE CWA DURING THE AFTERNOON. WILL LEAVE CURRENT FORECAST OF 20 POPS OVER THE ENTIRE AREA FOR MUCH OF THE DAY AS A RESULT. FOR THURSDAY, THE UPPER RIDGE NUDGES SLIGHTLY EASTWARD, ALLOWING FOR WARM MID LEVEL AIR TO MOVE INTO THE HIGH PLAINS. MODEL SOUNDINGS INDICATE MIXING TO AROUND 700MB WHERE TEMPS ARE EXPECTED TO CLIMB INTO THE LOWER TEENS CELSIUS. TAKE INTO ACCOUNT A SUPER NEAR THE SURFACE AND TEMPS MAY BE CLOSE TO 100 FROM DDC EASTWARD. AS FOR PRECIP CHANCES, SOUNDINGS ALSO INDICATE THAT CONVECTIVE TEMPS MAY BE REACHED ACROSS THE EASTERN CWA DURING THE AFTERNOON, SO I EXPANDED THE CURRENT 20 POP TO INCLUDE THE EASTERN HALF OF THE AREA. THE ETA INDICATES THAT A DRYLINE MAY SET UP OVER THE EASTERN ZONES DURING THE AFTERNOON AS WELL, WHICH COULD AID IN TSTORM DEVELOPMENT THERE. DAYS 3-7... LATEST MODEL RUNS SHOW PRETTY GOOD WAVE ENTERING WESTERN KANSAS ON FRIDAY AFTERNOON AS BETTER NORTHWEST FLOW DEVELOPS OVER REGION. ADDED 30 POPS FOR LATE FRIDAY AFTERNOON AND EVENING. THEN THE UPPER RIDGE RE-ESTABLISHES OVER EASTERN ROCKIES AND WE SHOULD SEE A RETURN TO U90S/A100 BY THE END OF THE WEEKEND. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 64 94 64 99 / 00 20 20 20 GCK 62 92 62 98 / 00 20 20 00 EHA 62 91 63 96 / 20 20 20 00 LBL 63 93 63 98 / 20 20 20 00 HYS 64 92 62 99 / 00 20 20 20 P28 67 96 68 100 / 00 20 20 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. LACY/15
KSZ030-031-043>046-061>066-074>081-084>090-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT ANY THUNDERSTORMS THAT OCCUR TODAY OR TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST THURSDAY, MAINLY FOR AREAS FROM WAKEENEY TO PRATT. THE ATMOSPHERE MAY BECOME CONDUCIVE TO PRODUCE MARGINAL SEVERE WEATHER THEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. 07
The Dodge City radar (KDDC), 123 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Four inch tree limbs were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334288, 5334289, 5334290.